Alert archive / North Dakota / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 4, NWS Bismarck, ND

May 17, 2018Dickey County, Logan County, McIntosh County, North Dakota

NWS Bismarck, ND issued this severe thunderstorm warning at May 17, 2018, 3:36 PM CDT for Dickey County, Logan County, McIntosh County, North Dakota. It was in force for 54 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 17, 2018, 3:36 PM CDT (20:36 UTC)
Expired
May 17, 2018, 4:30 PM CDT
In force
54 min
Issued by
NWS Bismarck, ND
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Dickey County, ND, Logan County, ND, McIntosh County, ND

The radar

The Aberdeen radar (KABR), 102 km from the middle of the area, began a volume at 20:36 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 17, 3:45 PM CDTHAIL 1.753 S Ashley, NDMOSTLY DIME AND NICKEL WITH A FEW GOLFBALL.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 9 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 12:00Z, 8.6 hours before the alert went out and 131 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 12:00Z on 2018-05-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 162 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 12:00Z on 2018-05-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 97 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
162 J/kg
Mixed-layer CIN
-315 J/kg
Mixed-layer LCL
1589 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
97 m²/s²
0-3 km storm-relative helicity
144 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

538 
WUUS53 KBIS 172036
SVRBIS
NDC021-047-051-172130-
/O.NEW.KBIS.SV.W.0004.180517T2036Z-180517T2130Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Bismarck ND
336 PM CDT THU MAY 17 2018

The National Weather Service in Bismarck has issued a

* Severe Thunderstorm Warning for...
  Western Dickey County in southeastern North Dakota...
  Southeastern Logan County in southeastern North Dakota...
  McIntosh County in southeastern North Dakota...

* Until 430 PM CDT

* At 335 PM CDT, a severe thunderstorm was located 6 miles southeast
  of Venturia, or 6 miles southwest of Ashley, moving northeast at 25
  mph.

  HAZARD...60 mph wind gusts and quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* This severe thunderstorm will be near,
  Ashley around 350 PM CDT. 

Other locations impacted by this severe thunderstorm include
Fredonia, Danzig and Green Lake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Large hail and damaging winds and continuous cloud to ground
lightning is occurring with this storm. Move indoors immediately.
Lightning is one of nature's leading killers. Remember, if you can
hear thunder, you are close enough to be struck by lightning.

&&

LAT...LON 4636 9974 4642 9904 4629 9904 4628 9887
      4595 9872 4594 9878 4594 9972
TIME...MOT...LOC 2035Z 227DEG 22KT 4596 9943 

HAIL...1.00IN
WIND...60MPH
 
$$

HARGROVE
3 follow-up statements
084 
WWUS53 KBIS 172052
SVSBIS

Severe Weather Statement
National Weather Service Bismarck ND
352 PM CDT THU MAY 17 2018

NDC021-047-051-172130-
/O.CON.KBIS.SV.W.0004.000000T0000Z-180517T2130Z/
Dickey ND-Logan ND-McIntosh ND-
352 PM CDT THU MAY 17 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 430 PM CDT
FOR WESTERN DICKEY...SOUTHEASTERN LOGAN AND MCINTOSH COUNTIES...

At 352 PM CDT, a severe thunderstorm was located 5 miles northeast of
Ashley, moving northeast at 30 mph.

HAZARD...Golf ball size hail and 60 mph wind gusts. 

SOURCE...Trained weather spotters. 

IMPACT...People and animals outdoors will be injured. Expect hail 
         damage to roofs, siding, windows, and vehicles. Expect wind 
         damage to roofs, siding, and trees. 

this severe thunderstorm will remain over mainly rural areas of
western Dickey...southeastern Logan and McIntosh Counties, including
the following locations: Fredonia, Danzig and Green Lake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Continuous cloud to ground lightning is occurring with this storm.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.

&&

LAT...LON 4594 9964 4637 9966 4642 9904 4629 9904
      4628 9887 4595 9872 4594 9878
TIME...MOT...LOC 2052Z 241DEG 26KT 4607 9928 

HAIL...1.75IN
WIND...60MPH
 
$$

HARGROVE
798 
WWUS53 KBIS 172109
SVSBIS

Severe Weather Statement
National Weather Service Bismarck ND
409 PM CDT THU MAY 17 2018

NDC021-047-051-172130-
/O.CON.KBIS.SV.W.0004.000000T0000Z-180517T2130Z/
Dickey ND-Logan ND-McIntosh ND-
409 PM CDT THU MAY 17 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 430 PM CDT
FOR WESTERN DICKEY...SOUTHEASTERN LOGAN AND EASTERN MCINTOSH
COUNTIES...

At 408 PM CDT, a severe thunderstorm was located near Ashley, moving
northeast at 40 mph.

HAZARD...60 mph wind gusts and quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees. 

Locations impacted include...
Ashley, Lehr, Forbes and Fredonia. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Continuous cloud to ground lightning is occurring with this storm.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.

&&

LAT...LON 4594 9952 4639 9939 4642 9904 4629 9904
      4628 9887 4595 9872 4594 9878
TIME...MOT...LOC 2108Z 240DEG 36KT 4608 9933 

HAIL...1.00IN
WIND...60MPH
 
$$

HARGROVE
293 
WWUS53 KBIS 172125
SVSBIS

Severe Weather Statement
National Weather Service Bismarck ND
425 PM CDT THU MAY 17 2018

NDC021-047-051-172135-
/O.EXP.KBIS.SV.W.0004.000000T0000Z-180517T2130Z/
Dickey ND-Logan ND-McIntosh ND-
425 PM CDT THU MAY 17 2018

...THE SEVERE THUNDERSTORM WARNING FOR WESTERN DICKEY...SOUTHEASTERN
LOGAN AND EASTERN MCINTOSH COUNTIES WILL EXPIRE AT 430 PM CDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire.

A severe thunderstorm watch remains in effect until 1000 PM CDT for
southeastern North Dakota.

LAT...LON 4594 9952 4639 9939 4642 9904 4629 9904
      4628 9887 4595 9872 4594 9878
TIME...MOT...LOC 2125Z 227DEG 22KT 4614 9924 

$$

HARGROVE

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at May 17, 2:56 PM CDT, 40 minutes earlier.

Area forecast discussion, May 17, 2:56 PM CDT, 40 minutes before
Area Forecast Discussion
National Weather Service Bismarck ND
256 PM CDT Thu May 17 2018

.SHORT TERM...(This evening through Friday)
Issued at 237 PM CDT Thu May 17 2018

Convection ongoing with the morning activity cooling the surface
temperatures resulting in added Convective inhibition to overcome.
Currently teh thunderstorms over south central North dakota appear
to be elevated and less of a severe threat as a result of the
cooling.

Tonight, the thunderstorm complex expected to form over western
South Dakota will move northeast into Southwest and south central
North Dakota this evening and overnight and abundant rainfall
still expected across central North Dakota tonight. Isolated
severe potential still remains in place later this evening and
overnight.

Storm total rainfall of 1 to 2 inches still looks reasonable with
the abundant PW that models see. Overnight lows in the lower 40s
northwest to around 60 southeast.

Friday will see the best chance move north then diminish by
evening.

.LONG TERM...(Friday night through Thursday)
Issued at 237 PM CDT Thu May 17 2018

Scattered frost is still possible Saturday morning and Sunday
morning as a cold high pressure moves into the region. This may
eventually require a frost advisory for portions of teh north
central and southwest. Highs both days should be in the 60s to
lower 70s.

After that a slow moderating trend into the 70s will be seen
through the end of the week with slight chances for showers and
thunderstorms Wednesday and Thursday.

&&

.AVIATION...(For the 18Z TAFS through 18Z Friday afternoon)
Issued at 1234 PM CDT Thu May 17 2018

Scattered showers and thunderstorms will continue this taf
period. Periods of heavier showers and/or severe thunderstorms
will result in mvfr cigs/vsbys, favoring the 00z through 12z
Friday timeframe. Widespread showers will then continue through
the day Friday resulting in continued mvfr cigs and vsbys.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...WAA
LONG TERM...WAA
AVIATION...KS
Hazardous weather outlook, May 17, 3:19 PM CDT, 17 minutes before
Hazardous Weather Outlook
National Weather Service Bismarck ND
319 PM CDT Thu May 17 2018

NDZ001>005-009>013-182030-
Divide-Burke-Renville-Bottineau-Rolette-Williams-Mountrail-Ward-
McHenry-Pierce-
319 PM CDT Thu May 17 2018

This Hazardous Weather Outlook is for portions of north central
North Dakota and northwest North Dakota.

.DAY ONE...This Afternoon and Tonight

Thunderstorms are possible this afternoon and evening. Some could
be strong with winds up to 50 mph.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Scattered thunderstorms are possible Friday. Severe weather is not
expected.

.SPOTTER INFORMATION STATEMENT...

Weather spotters may be needed.

NDZ017>023-025-031>037-040>048-050-051-182030-
McKenzie-Dunn-Mercer-Oliver-McLean-Sheridan-Wells-Foster-
Golden Valley-Billings-Stark-Morton-Burleigh-Kidder-Stutsman-
Slope-Hettinger-Grant-Bowman-Adams-Sioux-Emmons-Logan-La Moure-
McIntosh-Dickey-
319 PM CDT Thu May 17 2018 /219 PM MDT Thu May 17 2018/

This Hazardous Weather Outlook is for portions of northwest North
Dakota, south central North Dakota, southeast North Dakota, and
southwest North Dakota.

.DAY ONE...This Afternoon and Tonight

Scattered severe thunderstorms are possible along and south of
Highway 200. The main hazards will be large hail up to golfball
size and damaging wind gusts up to 70 mph. A few tornadoes and
very heavy rainfall are also possible with severe storms.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Thunderstorms are possible southeast on Friday.

.SPOTTER INFORMATION STATEMENT...

Weather spotters will likely be needed this afternoon and evening
along and south of Highway 200.

waa

In the hours before

Special weather statement, May 17, 10:43 AM CDT, 4 hours 53 minutes before
Special Weather Statement
National Weather Service Bismarck ND
1043 AM CDT THU MAY 17 2018

NDZ034-035-046-171630-
Morton ND-Burleigh ND-Emmons ND-
1043 AM CDT THU MAY 17 2018

...A STRONG THUNDERSTORM WILL AFFECT SOUTH CENTRAL BURLEIGH...
SOUTHEASTERN MORTON AND NORTHWESTERN EMMONS COUNTIES UNTIL 1130 AM
CDT...

At 1043 AM CDT, Doppler radar was tracking a strong thunderstorm 10
miles southwest of St. Anthony, or 24 miles south of Mandan, moving
northeast at 40 mph.

Penny size hail and wind gusts to 40 mph will be possible with this
storm.

Locations impacted include...
Flasher, Solen, St. Anthony, Fort Rice, Breien, Hazelton Recreation
Area and Huff.

Very heavy rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek shelter
inside a building or vehicle.

&&

LAT...LON 4637 10105 4637 10117 4645 10125 4672 10086
      4671 10047 4643 10057 4639 10080 4638 10081
      4640 10086 4639 10087 4639 10088 4641 10088
      4639 10092 4636 10094 4633 10105
TIME...MOT...LOC 1543Z 237DEG 35KT 4648 10101

SIMOSKO
Special weather statement, May 17, 11:04 AM CDT, 4 hours 32 minutes before
Special Weather Statement
National Weather Service Bismarck ND
1104 AM CDT THU MAY 17 2018

NDZ047-048-050-051-171645-
La Moure ND-Dickey ND-Logan ND-McIntosh ND-
1104 AM CDT THU MAY 17 2018

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SOUTHWESTERN LAMOURE...
WESTERN DICKEY...SOUTHEASTERN LOGAN AND EASTERN MCINTOSH COUNTIES
UNTIL 1145 AM CDT...

At 1104 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from Lehr to near Ashley. Movement was northeast at
35 mph.

Penny size hail and wind gusts to 40 mph will be possible with these
storms.

Locations impacted include...
Ashley, Kulm, Lehr, Fredonia, Danzig and Green Lake.

Very heavy rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek shelter
inside a building or vehicle.

&&

LAT...LON 4633 9952 4649 9906 4629 9887 4596 9893
      4594 9918 4594 9947
TIME...MOT...LOC 1604Z 244DEG 29KT 4629 9938 4598 9934

SIMOSKO
Special weather statement, May 17, 11:52 AM CDT, 3 hours 44 minutes before
Special Weather Statement
National Weather Service Bismarck ND
1152 AM CDT THU MAY 17 2018

NDZ034-045-046-171730-
Sioux ND-Morton ND-Emmons ND-
1152 AM CDT THU MAY 17 2018

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN SIOUX...
SOUTHEASTERN MORTON AND NORTHWESTERN EMMONS COUNTIES UNTIL 1230 PM
CDT...

At 1151 AM CDT, Doppler radar was tracking a strong thunderstorm over
Solen, or 19 miles northwest of Fort Yates, moving northeast at 45
mph.

Penny size hail and wind gusts to 40 mph will be possible with this
storm.

Locations impacted include...
Hazelton, Solen, Cannon Ball, Prairie Knights Resort, Fort Rice,
Breien, Hazelton Recreation Area and Huff.

Very heavy rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek shelter
inside a building or vehicle.

&&

LAT...LON 4622 10082 4638 10095 4663 10066 4657 10017
      4629 10035
TIME...MOT...LOC 1651Z 240DEG 39KT 4635 10079

SIMOSKO
Local storm report, May 17, 12:11 PM CDT, 3 hours 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
1211 PM CDT THU MAY 17 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0930 AM     HAIL             5 SE BANTRY             48.45N 100.53W
05/17/2018  E1.00 INCH       MCHENRY            ND   PUBLIC

            HAIL ESTIMATED DURING THE 0900-0930 TIME
            FRAME.

&&

RK
Special weather statement, May 17, 2:48 PM CDT, 48 minutes before
Special Weather Statement
National Weather Service Bismarck ND
248 PM CDT THU MAY 17 2018

NDZ036-037-046>048-050-172030-
La Moure ND-Kidder ND-Logan ND-McIntosh ND-Stutsman ND-Emmons ND-
248 PM CDT THU MAY 17 2018

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTHWESTERN LAMOURE...
SOUTHEASTERN KIDDER...LOGAN...NORTHERN MCINTOSH...EAST CENTRAL EMMONS
AND SOUTHERN STUTSMAN COUNTIES UNTIL 330 PM CDT...

At 248 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 7 miles northwest of Medina to near Strasburg.
Movement was east at 35 mph.

Penny size hail will be possible with these storms.

Locations impacted include...
Jamestown, Napoleon, Medina, Wishek, Strasburg, Gackle, Tappen,
Streeter, Buchanan, Spiritwood Lake, Cleveland, Lehr, Eldridge,
Sydney, Windsor, Fredonia, Crystal Springs, Chase Lake, Burnstad and
Danzig.

Very heavy rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek shelter
inside a building or vehicle.

&&

LAT...LON 4612 10021 4705 9949 4714 9847 4607 9924
TIME...MOT...LOC 1948Z 262DEG 30KT 4696 9941 4616 10009

SIMOSKO
Special weather statement, May 17, 3:25 PM CDT, 11 minutes before
Special Weather Statement
National Weather Service Bismarck ND
325 PM CDT THU MAY 17 2018

NDZ047-050-172100-
Logan ND-McIntosh ND-
325 PM CDT THU MAY 17 2018

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN LOGAN AND MCINTOSH
COUNTIES UNTIL 400 PM CDT...

At 325 PM CDT, Doppler radar was tracking a strong thunderstorm over
Wishek, or 18 miles northwest of Ashley, moving northeast at 40 mph.

Nickel size hail and wind gusts to 50 mph will be possible with this
storm.

Locations impacted include...
Ashley, Wishek, Lehr, Fredonia, Burnstad, Danzig, Green Lake and
Beaver Lake State Park.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek shelter
inside a building or vehicle.

&&

LAT...LON 4602 9988 4628 9988 4629 9992 4634 9992
      4660 9914 4613 9900 4600 9901
TIME...MOT...LOC 2025Z 243DEG 37KT 4626 9960

HARGROVE

The office that day

Everything else NWS Bismarck, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 16, 9:06 PM CDTSpecial Weather StatementBISSlope24 min
May 16, 11:58 PM CDTSpecial Weather StatementBISWilliams47 min
May 17, 12:17 AM CDTSpecial Weather StatementBISWilliams43 min
May 17, 1:55 AM CDTSpecial Weather StatementBISWilliams50 min
May 17, 2:37 AM CDTSpecial Weather StatementBISBowman38 min
May 17, 3:15 AM CDTSpecial Weather StatementBISBowman45 min
May 17, 5:36 AM CDTSpecial Weather StatementBISAdams39 min
May 17, 7:15 AM CDTSpecial Weather StatementBISAdams45 min
May 17, 8:09 AM CDTSpecial Weather StatementBISWard36 min
May 17, 8:18 AM CDTSpecial Weather StatementBISLaMoure42 min
May 17, 8:26 AM CDTSpecial Weather StatementBISDickey49 min
May 17, 8:33 AM CDTSpecial Weather StatementBISMcHenry42 min
May 17, 8:41 AM CDTSevere Thunderstorm WarningBISMcHenry64 min
May 17, 8:49 AM CDTSpecial Weather StatementBISRenville41 min
May 17, 9:54 AM CDTSpecial Weather StatementBISBottineau51 min
May 17, 10:25 AM CDTSpecial Weather StatementBISLaMoure50 min
May 17, 10:43 AM CDTSpecial Weather StatementBISMorton47 min
May 17, 11:04 AM CDTSpecial Weather StatementBISMcIntosh41 min
May 17, 11:52 AM CDTSpecial Weather StatementBISEmmons38 min
May 17, 2:48 PM CDTSpecial Weather StatementBISLogan, McIntosh, Stutsman42 min
May 17, 3:25 PM CDTSpecial Weather StatementBISLogan, McIntosh35 min
May 17, 3:26 PM CDTSevere Thunderstorm WarningBISSioux64 min
May 17, 4:52 PM CDTSevere Thunderstorm WarningBISEmmons45 min
May 17, 5:27 PM CDTSevere Thunderstorm WarningBISGrant, Sioux36 min

Nearby

Severe Thunderstorm Warnings in North Dakota, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.